![if !IE]> <![endif]>
Lithium poisoning usually results from chronic drug accumulation, accidental or deliberate overdose of lithium carbonate.
Lithium has a narrow therapeutic index (the levels at which it becomes toxic are only marginally higher than those needed to be therapeutic). Impaired renal excretion such as with dehydration or renal failure may induce toxicity, as may concomitant use of nonsteroidal anti-inflammatory drugs or ACE-inhibitors.
There is good correlation between symptoms and plasma concentration.
Mild toxicity: Nausea, diarrhoea, blurred vision, polyuria, fine resting tremor, muscle weakness and drowsiness.
Moderate toxicity: Confusion, faints, muscle fasciculation, hyperreflexia, myoclonus, incontinence, restlessness or decreased consciousness.
Severe toxicity: Depressed conscious level, convulsions, arrhythmias including conduction block, hypotension and renal failure.
Serum lithium levels should be measured if chronic toxicity is suspected. Therapeutic concentration between 0.4 and 1 mmol/L. Serious toxicity and significant mortality in levels above 2 mmol/L. In acute overdose, levels should be taken 6 hours postingestion and 6–12 hourly thereafter. Symptomatic patients require ECG monitoring.
In chronic accumulation, stopping lithium is often all that is needed to alleviate symptoms; however, patients may require other treatments for bipolar disorder.
In acute severe toxicity, airway and ventilatory support may be required if unconscious. All patients should be observed for a minimum of 24 hours postingestion. Ensure adequate hydration and correct any electrolyte imbalance. In refractory hypotension, inotropes may be required. Convulsions are treated with intravenous diazepam.
In severe poisoning the treatment of choice is haemodialysis which is considered if there are any neurological features or if very high plasma levels are detected.
The mortality in chronic poisoning is 9%, but as high as 25% in acute overdose. Clinical symptoms may per-sist after the serum lithium levels have fallen and 10% of patients with chronic poisoning have long-term neuro-logical sequelae.
Copyright © 2018-2023 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.